Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Have flu. Taking OTC chest congestion pills. Increased sense of smell. Underlying cause?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2538 Questions
Question
I have flu, and have only been taking OTC chest congestion pills (guaifenesin / dextromethorphan). I have developed an enhanced sense of smell where some "normal" smells are really noxious to me. Cooking fat fumes are particularly bad.

Can this be the drug (taken per label 1 per 4 hours), or just due to the flu?
Posted Wed, 17 Apr 2013 in Infections
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. Upper respiratory tact infections such as Flu usually lead to decrease of the sense of smell or alteration (Dysomia/ Cacosmia/ Parosmia).

2. There is a possibility that you are overdosing the OTC Chest congestion pills containing guiafensin and dextromethorphan (cough suppressants). This, specially dextromethorphan, is the most probable cause of your enhanced sense of smell.

3. The easiest way to find out is to reduce or stop these pills or substitute them with other medication. This should be done under the supervision of your physician.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Have flu. Taking OTC chest congestion pills. Increased sense of smell. Underlying cause? 1 hour later
Thanks,
I haven't taken any of the suspect pills for 24 hours and the effects are the same, so I am wondering if it is possible to estimate when my sense of smell will revert to it's previous level?

Regards,
XXXXXX
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for writing back.

1. There is no way of predicting the time required for your sense of smell to return back to normal.

2. You will have to observe and be patient. There is no active medication required.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor